Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 30, NWS Honolulu, HI

June 18, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 18, 2009, 3:22 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 3:22 AM HST (13:22 UTC)
Expired
Jun 22, 2009, 3:44 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 181322
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 AM HST THU JUN 18 2009

HIZ022-190230-
/O.NEW.PHFO.WI.Y.0030.090618T1322Z-090620T0400Z/
HALEAKALA SUMMIT-
322 AM HST THU JUN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

A STRONG HIGH PRESSURE SYSTEM NORTHEAST OF THE ISLANDS HAS CAUSED
STRONGER WINDS OVER HIGHER ELEVATIONS OF HALEAKALA ON MAUI. EXPECT
EASTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HOAG
9 follow-up statements
000 
WWHW70 PHFO 190145
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST THU JUN 18 2009

HIZ022-191445-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-090620T0400Z/
HALEAKALA SUMMIT-
345 PM HST THU JUN 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

WINDS OF 25 TO 35 MPH ARE EXPECTED TO CONTINUE THROUGH FRIDAY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
WROE
000 
WWHW70 PHFO 190720
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
920 PM HST THU JUN 18 2009

HIZ028-192030-
/O.EXA.PHFO.WI.Y.0030.000000T0000Z-090620T0400Z/
BIG ISLAND SUMMITS-
920 PM HST THU JUN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY.

A STRONG HIGH TO THE NORTH OF THE HAWAIIAN ISLANDS HAS CAUSED
EASTERLY WINDS OVER THE HIGHER ELEVATIONS TO INCREASE TO 25 TO 30
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ022-192030-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-090620T0400Z/
HALEAKALA SUMMIT-
920 PM HST THU JUN 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

EASTERLY WINDS OF 25 TO 35 MPH WILL CONTINUE.

$$

HOAG
000 
WWHW70 PHFO 191522
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
522 AM HST FRI JUN 19 2009

HIZ022-028-200400-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-090620T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
522 AM HST FRI JUN 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A STRONG HIGH TO THE NORTH OF THE HAWAIIAN ISLANDS HAS CAUSED
EASTERLY WINDS OF 25 TO 35 MPH OVER THE HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&


$$
000 
WWHW70 PHFO 200127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST FRI JUN 19 2009

HIZ022-028-201430-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-090620T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
327 PM HST FRI JUN 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 201320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SAT JUN 20 2009

HIZ022-028-210230-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-090621T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
320 AM HST SAT JUN 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

SUSTAINED EASTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
CONTINUE TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

HOUSTON
000 
WWHW70 PHFO 210128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST SAT JUN 20 2009

HIZ022-028-211430-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-090622T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
328 PM HST SAT JUN 20 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
000 
WWHW70 PHFO 211342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST SUN JUN 21 2009

HIZ022-028-220245-
/O.EXT.PHFO.WI.Y.0030.000000T0000Z-090622T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
342 AM HST SUN JUN 21 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

EXPECT SUSTAINED WINDS OF 20 TO 35 MILES AN HOUR WITH GUSTS TO 50
MILES AN HOUR TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. PLEASE BE CAREFUL.

&&

$$
000 
WWHW70 PHFO 220134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN JUN 21 2009

HIZ022-028-221445-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-090622T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
334 PM HST SUN JUN 21 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

EXPECT SUSTAINED WINDS OF 20 TO 35 MILES AN HOUR WITH GUSTS TO 50
MILES AN HOUR BEFORE DIMINISHING EARLY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. PLEASE BE CAREFUL.

&&

$$


MORRISON
000 
WWHW70 PHFO 221344
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 AM HST MON JUN 22 2009

HIZ022-028-221445-
/O.CAN.PHFO.WI.Y.0030.000000T0000Z-090622T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
344 AM HST MON JUN 22 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUMMIT WINDS HAVE DROPPED BELOW THE 30 MPH ADVISORY CRITERIA...AND
ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS TODAY.

$$
BRENCHLEY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 17, 8:30 PM HST, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 8:30 PM HST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED JUN 17 2009

.SYNOPSIS...
TRADE WINDS HAVE FINALLY INCREASED. THE STRONG SURFACE HIGH FAR
NORTHEAST OF THE ISLANDS WILL CONTINUE PRODUCING MODERATE TO FRESH
TRADES WITHOUT DISRUPTION THROUGH THE WEEKEND. SHOWER
ACTIVITY...AFFECTING MAINLY THE WINDWARD AND MAUKA AREAS...WILL PICK
UP A BIT THURSDAY NIGHT.

&&

.DISCUSSION...
SATELLITE IMAGERY IS STILL SHOWING SOME BANDS OF MID AND UPPER LEVEL
CUMULUS TYPE CLOUDS OVER THE MAIN HAWAIIAN ISLANDS. THE BANDS
ORIENTED ROUGHLY NORTH TO SOUTH ARE CIRCULATING AROUND THE UPPER LOW
WHICH WILL BE ABOUT 300 MILES WEST SOUTHWEST OF KAUAI BY THURSDAY.
GFS MODEL INDICATES MORE OF THESE CLOUDS ROTATING ACROSS THE ISLANDS
THURSDAY...THEN LESS OF THESE MID TO UPPER LEVEL CLOUDS ON FRIDAY.
OTHERWISE THE UPPER LOW IS NOT A FACTOR IN LOCAL WEATHER AND IS
SHIFTING SLOWLY WESTWARD.

THE SURFACE HIGH FAR NORTHEAST WILL STRENGTHEN TO NEAR 1030 MB BY
THURSDAY EVENING. THE SURFACE PRESSURE GRADIENT...NOW SUPPORTING
MODERATE TO FRESH TRADES...MAY STRENGTHEN ENOUGH TO SUPPORT FRESH TO
STRONG TRADES...WHICH IS THE 20 TO 30 MPH RANGE...AROUND SUNDAY AND
MONDAY.

THE RETURN OF STRONGER TRADES HAS ALSO BROUGHT A CORRESPONDING SMALL
INCREASE IN TRADE SHOWERS OVER THE WINDWARD/MAUKA AREAS...MOSTLY ONE
TENTH INCH TO THREE TENTHS INCH OVER THE 24 HOUR PERIOD ENDING
WEDNESDAY EVENING. COMPUTER MODELS SUGGEST A WESTWARD MIGRATING MID
TO LOWER ATMOSPHERIC TROUGH REACHING THE BIG ISLAND FRIDAY OR
SATURDAY AFTER WHICH MODELS HAVE LESS AGREEMENT IN MOVING IT PAST
THE ISLANDS. THIS WOULD RAISE TEMPERATURE INVERSION HEIGHTS AND
SUGGESTS SOMEWHAT WET AND SHOWERY TRADE WIND WEATHER PERHAPS AS SOON
AS FRIDAY MORNING AND CONTINUING OFF AND ON THROUGH THE WEEKEND.
PRECIPITATION AMOUNTS NOT EXPECTED TO BE HEAVY CONSIDERING THE
CLIMATE IS DRIER IN THE SUMMER EXCEPT FOR THE CASE OF MOISTURE FROM
REMNANT TROPICAL SYSTEMS.  IN GENERAL THE PERIOD THURSDAY NIGHT
THROUGH THE WEEKEND MIGHT BE CHARACTERIZED AS TYPICAL SOMEWHAT
SHOWERY/ WINDY TRADE WIND WEATHER.

&&

.MARINE...
THE HIGH SURF ADVISORY FOR SOUTH FACING SHORES FOR THE ISLANDS
SPECIFIED BELOW WILL LIKELY BE DROPPED EARLY THURSDAY MORNING. THERE
ARE PRESENTLY 2 SWELLS RUNNING. THE SOUTHEAST SWELL WILL DECREASE
THROUGH THURSDAY. THE KILO NALU SENSOR JUST SOUTH OF OAHU STILL
READS NEAR 3 FEET AND SIGNIFICANT WAVE HEIGHT ON BUOY 51003 SOUTH OF
THE ISLANDS IS NEAR 5 FEET. BOTH INDICATE THE PERIOD HOLDING NEAR
13 OR 14 SECONDS. THIS IMPLIES A WEAKER BUT PERSISTENT SOUTH SWELL
THAT IS LIKELY GENERATING SURF JUST UNDER THE 8 FOOT HIGH SURF
ADVISORY THRESHOLD FOR SOUTH FACING SHORES. THIS SOUTH SWELL WILL
CONTINUE THROUGH FRIDAY AND WAS GENERATED FROM A LOW ALMOST 1500
MILES SOUTH OF TAHITI ABOUT A WEEK AGO. THE LOW PERSISTED 4 DAYS AS
IT MIGRATED SLOWLY SOUTHEASTWARD. A SMALL OUT OF SEASON NORTHWEST
SWELL IS DUE THURSDAY NIGHT.

A SMALL CRAFT ADVISORY FOR THE TYPICALLY WINDIER LOCATIONS IS IN
EFFECT AND MAY EXPAND TO COVER MORE MARINE ZONES FOR A PERIOD THAT
GOES THROUGH THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-SOUTH BIG
ISLAND-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

HOAG

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.